Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 162, NWS Twin Cities, MN

July 27, 2010Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2010, 6:41 AM CDT for Morrison County, Todd County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 6:41 AM CDT (11:41 UTC)
Expired
Jul 27, 2010, 7:30 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:24 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS53 KMPX 271141
SVRMPX
MNC097-153-271230-
/O.NEW.KMPX.SV.W.0162.100727T1141Z-100727T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 AM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TODD COUNTY IN CENTRAL MINNESOTA...
  NORTHERN MORRISON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 730 AM CDT

* AT 634 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 15 MILES WEST OF HEWITT...OR ABOUT 34 MILES EAST OF FERGUS
  FALLS...AND MOVING EAST AT 65 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HEWITT...
  BERTHA...
  STAPLES...
  PHILBROOK...
  MOTLEY...
  CUSHING...
  HARDING...
  LASTRUP...
  HILLMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4636 9470 4636 9464 4631 9455 4634 9442
      4629 9434 4626 9434 4623 9439 4617 9436
      4616 9382 4597 9383 4626 9516 4636 9517
      4638 9473
TIME...MOT...LOC 1140Z 285DEG 56KT 4638 9525
WIND...HAIL 60MPH <.75IN

$$
1 follow-up statement
473 
WWUS53 KMPX 271216
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT TUE JUL 27 2010

MNC097-153-271230-
/O.CON.KMPX.SV.W.0162.000000T0000Z-100727T1230Z/
TODD MN-MORRISON MN-
716 AM CDT TUE JUL 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORRISON AND NORTHERN TODD COUNTIES UNTIL 730 AM CDT...

AT 710 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 5 MILES NORTH OF CUSHING...OR 20 MILES WEST
OF BRAINERD...MOVING EAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARDING...LASTRUP AND HILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4636 9470 4636 9464 4631 9455 4634 9442
      4629 9434 4626 9434 4623 9439 4617 9436
      4616 9382 4597 9383 4626 9516 4636 9517
      4638 9473
TIME...MOT...LOC 1216Z 285DEG 56KT 4623 9447
WIND...HAIL 60MPH <.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:36 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 27, 5:36 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 AM CDT TUE JUL 27 2010

.DISCUSSION...
MANY CONCERNS IN THE FORECAST FOR TODAY. FIRST IS SEVERE WEATHER
POTENTIAL OVER NORTHERN CWA THIS MORNING/EARLY AFTERNOON. COMPLEX
OVER NORTHWEST MN CONTINUES TO RIDE A BIT SOUTH OF OF EAST. THIS
WILL LIKELY CLIP THE FAR NORTHERN AREAS INTO THE MORNING. 00Z 4KM
NMM WRF REFLECTIVITY HAS THIS SYSTEM RIDING EAST AND INTO WC WI BY
NOON AND REDEVELOPING RAPIDLY INTO A BOW TYPE STRUCTURE. WILL HAVE
TO INCLUDE CHANCE POPS OVER WC WI INTO THE AFTERNOON AS WELL...AND
WILL CARRY CHANCE OF SEVERE AS WELL. SURFACE FRONT STILL IS FCST
TO DROP SOUTH OVER THE CENTRAL/SOUTHERN CWA LATE THIS
AFTERNOON/OVERNIGHT. SEVERE POTENTIAL DOES REMAIN...ALONG WITH THE
POSSIBILITY OF HEAVY RAIN...AS PWATS INCREASE TO AROUND 2 INCHES.
ANTICIPATE A FAIR AMOUNT OF CLOUD COVER OVER THE NORTHERN CWA
DURING THE DAY. SOUTHWEST PARTS OF THE AREA SHOULD SEE CIRRUS THIN
AS COMPLEX EXITS THE AREA TO THE EAST. SHOULD HEAT NICELY THIS
AFTERNOON INTO THE MID 90S...AND WITH DEWPOINTS IN THE LOWER 70S
AT LEAST...HEAT INDICIES WILL BE RANGING AROUND 100F FOR A FEW
HOURS THIS AFTERNOON. KALKSTEIN WAS INDICATING THE METRO MOVING
INTO THE WARNING CRITERIA THIS AFTERNOON...BUT WITH THE RATHER LOW
CONFIDENCE IN TIMING OF CONVECTIVE DEVELOPMENT/CLOUD COVER...WILL
HIGHLIGHT SOUTHERN REGION WITH AN ADVISORY.

FRONT DROPS SOUTH DURING THE NIGHT...WITH SEVERE PARAMETERS ALL
POINTING AT POTENTIAL. WILL MENTION CHANCE OF SEVERE FOR THE
EVENING ACROSS CENTRAL AND SOUTHERN AREAS. CAP IS BUILDING INTO SW
MN THIS MORNING AND IS FCST TO REMAIN THROUGH THE AFTERNOON.
SHOULD SEE THIS ERODES AS UPPER TROUGH/HEIGHT FALLS OCCUR...AND
THERE MAY BE OUTFLOW BOUNDARY FROM MORNING CONVECTION TO CONTEND
WITH.

SYSTEM EXITS TO THE SOUTH LATE TONIGHT...WITH ONLY SLGT CHANCE
REMAIN IN SC MN EARLY WED. OTHERWISE DRIER CONDITIONS MOVE INTO
THE AREA THROUGH THURSDAY. NORTHWEST FLOW ALOFT BRINGS NEXT SYSTEM
INTO THE WESTERN CWA THURSDAY NIGHT THROUGH FRIDAY. HAVE INCREASE
POPS INTO CHANCE CATEGORY FOR THIS AS MODELS ARE TRENDING ANOTHER
WAVE MOVING ACROSS THE SOUTHWEST CWA.

&&

.AVIATION... /12Z TAF ISSUANCE/

THE MAIN CONCERN TODAY WILL BE THE THREAT FOR THUNDERSTORMS.
MODERATE TO STRONG WARM AIR ADVECTION CONTINUED OVER THE EASTERN
DAKOTAS AND WESTERN MINNESOTA THIS MORNING. THIS MID/UPPER LEVEL
JETS WILL HELP SUSTAIN THE MESCOSCALE CONVECTIVE SYSTEM OVER THE
EASTERN DAKOTA AND NORTHERN MN. TSRA CONTINUE TO
REKINDLE ALONG THE FRONTAL BOUNDARY...AS STORMS TRACK EAST-SOUTHEAST
OVER THE TAF SITES. FRONT IS FORECAST TO PUSH INTO CENTRAL MN AND
NEAR THE TWIN CITIES AREA...AND THROUGH WEST CENTRAL WISCONSIN THIS
EVENING. CLOUDS AND CEILING HEIGHTS HAVE BEEN GENERALLY ABOVE 3500
FEET AGL. SOME PATCHY MVFR NEAR KAXN. IN THE VICINITY OF THE
TSRA...EXPECT LOWER MVFR TO IFR FLYING CONDITIONS.  CONDS EXPECTED
TO IMPROVE LATER THIS EVENING AND OVERNIGHT AS DRIER AIR FILTER IN
THE WAKE OF THE FRONT.

KMSP...OUTFLOW BOUNDARY FROM CONVECTIVE SYSTEM OVER EASTERN DAKOTAS
COULD
PUSH CLOSE TO THE TWIN CITIES THIS MORNING. THUS...AN ISOLATED
SHRA/TSRA IS PSBL THROUGH MID OR LATE MORNING. THE BEST TIME FOR
INITIATION OF THUNDERSTORMS WILL BE LATER THIS AFTERNOON AND
EVENING. THIS IS ASSOCIATED WITH FRONTAL BOUNDARY.  THE BOUNDARY IS
FORECAST TO PUSH THROUGH BETWEEN 800 AND 1000 PM.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT- FREEBORN-
GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
MCLEOD-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SIBLEY-STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.

WI...NONE.
&&

DWE/JVM
Hazardous weather outlook, Jul 27, 4:19 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 AM CDT TUE JUL 27 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
419 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN THIS MORNING. LARGE HAIL
AND STRONG WINDS ARE THE MAIN THREATS FROM THESE STORMS.

TEMPERATURES WILL WARM TO 90 TO 95 DEGREE ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON. COMBINED WITH DEWPOINTS IN THE LOWER AND
MIDDLE 70S...DANGEROUS HEAT INDICIES IN THE 100 TO 105 DEGREE
RANGE ARE EXPECTED THIS AFTERNOON ACROSS MUCH OF SOUTHERN
MINNESOTA DURING THE AFTERNOON.

A COLD FRONT WILL ADVANCE SOUTH ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE...
ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 27, 1:57 AM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 AM CDT TUE JUL 27 2010

MNZ041>044-270900-
DOUGLAS-TODD-MORRISON-MILLE LACS-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON
157 AM CDT TUE JUL 27 2010

...STRONG THUNDERSTORMS ARE LIKELY TO MOVE INTO CENTRAL MINNESOTA
   BETWEEN 300 AM AND 500 AM...

A CLUSTER OF STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL
UP TO NICKEL SIZE WERE OCCURRING JUST WEST OF THE DETROIT LAKES
AREA. THESE STORMS ARE LIKELY TO MOVE INTO NORTHERN PORTION OF
TODD...MORRISON AND DOUGLAS COUNTIES BETWEEN 300 AM AND 500 AM
THIS MORNING. PERSON IN UNPROTECTED AREAS OR UNSAFE
SHELTERS...SHOULD MOVE TO A SAFE SHELTER IMMEDIATELY.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:54 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more15 hr
Jul 27, 7:36 AM CDTSpecial Weather StatementMPXMorrison, Todd39 min
Jul 27, 8:37 AM CDTSpecial Weather StatementMPXMorrison, Todd53 min
Jul 27, 9:13 AM CDTSevere Thunderstorm WarningMPXMorrison, Todd32 min
Jul 27, 4:19 PM CDTTornado WarningMPXDouglas, Pope, Stevens41 min
Jul 27, 4:28 PM CDTSevere Thunderstorm WarningMPXDouglas36 min
Jul 27, 4:36 PM CDTSevere Thunderstorm WarningMPXTodd39 min
Jul 27, 4:42 PM CDTTornado WarningMPXMorrison33 min
Jul 27, 4:45 PM CDTTornado WarningMPXMorrison, Todd45 min
Jul 27, 5:08 PM CDTAreal Flood AdvisoryMPXBenton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 2 more3 hr
Jul 27, 5:14 PM CDTTornado WarningMPXBenton, Morrison, Stearns46 min
Jul 27, 5:16 PM CDTTornado WarningMPXDouglas, Morrison, Stearns, Todd44 min
Jul 27, 5:21 PM CDTSpecial Weather StatementMPXKandiyohi39 min
Jul 27, 5:35 PM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs, Stearns40 min
Jul 27, 5:40 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns35 min
Jul 27, 5:45 PM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison45 min
Jul 27, 5:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker59 min
Jul 27, 6:00 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Stearns45 min
Jul 27, 6:15 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine60 min
Jul 27, 6:17 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec, Mille Lacs43 min
Jul 27, 6:24 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Meeker, Sherburne, Stearns, Wright51 min
Jul 27, 6:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Wright44 min
Jul 27, 6:51 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Ramsey, Washington and 1 more54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.